Paroxetine augmentation to tianeptine treatment causes exacerbation of depressive symptoms: presentation of two cases


Ozturk O., Eraslan D., Kayahan B.

INTERNATIONAL JOURNAL OF PSYCHIATRY IN CLINICAL PRACTICE, vol.8, no.4, pp.262-264, 2004 (Journal Indexed in SCI) identifier identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 8 Issue: 4
  • Publication Date: 2004
  • Doi Number: 10.1080/13651500410005685
  • Title of Journal : INTERNATIONAL JOURNAL OF PSYCHIATRY IN CLINICAL PRACTICE
  • Page Numbers: pp.262-264

Abstract

We present two cases whose depressive symptoms partially remitted with tianeptine treatment but exacerbated after paroxetine augmentation to tianeptine. Although tianeptine has structural similarities with tricyclic antidepressants, unlike tricyclic agents or selective serotonin-reuptake inhibitors ( SSRIs), it enhances 5-HT reuptake in brain, leading to decreased availability of the transmitter in the synaptic cleft. Thus, efficacy of tianeptine as an antidepressant agent caused a challenge to the concept of serotonergic deficit theory in depression. Both paroxetine and tianeptine are found equivalently effective in treatment of major depression, but no data are available for combined use of these two agents.